Florida, 2010

Lightning Strike in Florida, August 22, 2010

August 22, 2010 · NWS MLB · 1 event in 1 county or zone

A collision of the east coast and west coast sea breeze boundaries occurred to the west of Orlando during the late afternoon. A cluster of storms formed, producing frequent to excessive cloud to ground lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A collision of the east coast and west coast sea breeze boundaries occurred to the west of Orlando during the late afternoon. A cluster of storms formed, producing frequent to excessive cloud to ground lightning. Lightning struck four homes within a 1 mile radius of Windermere, resulting in fires. Three of the house fires began within 2 hours of the lightning strikes. The fourth house fire erupted the following morning, after likely smoldering overnight. Two estates homes were destroyed and two smaller homes were damaged in the fires. Two minor indirect injuries resulted from fighting the fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 22, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT SUN AUG 22 2010

.DISCUSSION...

CURRENTLY-TONIGHT...THE VERY HIGH MOISTURE HAS FUELED A GOOD
COVERAGE OF SHOWERS/STORMS ALREADY. EXPECT THAT THE ATMOSPHERE
WILL BE WORKED OVER BY SUNSET ACROSS MOST OF THE AREA. WILL LEAVE
A SMALL POP OVERNIGHT FOR SHOWERS DUE TO THE HIGH MOISTURE CONTENT
AND ANY LINGERING WEAK BOUNDARIES.

MON...A PRONOUNCED SURFACE TO 700 MB SOUTHWEST FLOW WILL BECOME
ESTABLISHED AS ATLANTIC RIDGE PUSHES OUT WEAK LOW LEVEL TROUGH.
HIGH MOISTURE WILL REMAIN ACROSS THE AREA AND TEMPS ALOFT LOOK TO
BE ABOUT A DEGREE COOLER. THEREFORE IT LOOKS LIKE ANOTHER DAY WITH
LIKELY POPS.

HOWEVER...THE CONVECTIVE EVOLUTION SHOULD BE DIFFERENT TOMORROW
AS ACTIVITY MARCHES ACROSS THE PENINSULA FROM THE WEST COAST. LOW
LEVEL FLOW LOOKS STRONG ENOUGH TO HOLD OFF THE SEA BREEZE...SO
THIS SHOULD BE A LIMITING FACTOR FOR STORM INTENSIFICATION DURING
THE AFTERNOON. THE VERY MOIST ATMOSPHERE MAY HELP TO FORM SOME
SHOWERS ALONG THE EAST COAST THOUGH...WHICH COULD PUSH THE SEA
BREEZE ONTO THE MAINLAND.

00Z TUE-12Z WED...
A LARGE DLM CYCLONE OVER THE NE WILL DROP INTO THE MID ATLC UNDER
THE INFLUENCE OF A +80KT H25 JET DIGGING ACRS THE GREAT LAKES.
MEANWHILE...STRONG MERIDIONAL FLOW JUST E OF THE MS RIVER VALLEY
WILL PUSH A FRONTAL TROF DOWN FROM THE TN VALLEY INTO THE FL
PANHANDLE. THE COMBINATION OF THESE TWO SYSTEMS WILL KEEP THE
ATLANTIC RIDGE AXIS SUPPRESSED OVER THE S FL PENINSULA THRU
MIDWEEK...WHILE INTERACTION BETWEEN THE TROF AND THE RIDGE WILL
TIGHTEN THE PGRAD ACRS THE REGION...RESULTING IN A STRENGTHENING SW
FLOW.

THE SW FLOW SHOULD BE STRONG ENOUGH TO PREVENT THE FORMATION OF THE
EAST COAST SEA BREEZE ON TUE.  HOWEVER...THE WINDS WILL TAP A POCKET
OF DEEP MOISTURE OVR THE GOMEX...KEEPING LCL PW VALUES ABV 2.0".  AT
THE SAME TIME...AN H50 VORT BAND ASSOCD WITH THE FRONTAL TROF WILL
DROP INTO THE CENTRAL PENINSULA AND PROVIDE THE MID LVL LIFT
NECESSARY TO GENERATE NMRS SHRAS/TSRAS.  FURTHERMORE...BOTH GFS AND
ECMWF ARE PICKING UP ON SOME COOLER MID LVL TEMPS WITH H70 READINGS
BTWN 8C-9C...H50 READINGS BTWN -5C/-7C.  MID LVL LAPSE RATES ALSO
STEEPEN SLIGHTLY TO ~6C/KM...HARDLY EXPLOSIVE BY ANY MEANS BUT
STEEPER THAN WHAT HAS PREVAILED FOR THE PAST SEVERAL WEEKS.

WITH A FRONTAL TROF DROPPING SO FAR S...ITS LIFTING INFLUENCE SHOULD
MAKE UP FOR THE LOSS OF THE SEABREEZE ON TUE.  WITH SUCH A HIGH
MOISTURE SOURCE IN PLACE...CONFIDENCE IS HIGH ENOUGH TO PAINT THE
ENTIRE CWA WITH >50% POPS.  HIGH PRECIP COVERAGE WILL LIMIT DAYTIME
HEATING WHILE HIGH CLOUD COVER AND SFC DEWPOINTS IN THE M70S WILL
MAINTAIN MUGGY NOCTURNAL CONDITIONS.  WILL STICK CLOSE TO GUIDANCE
FOR MAX/MIN TEMPS (N90/M/U70S).

&&

.AVIATION...CONVECTION THAT GOT GOING ON THE SPACE/TREASURE COAST
PUSHED THE EAST COAST BOUNDARY INLAND. EXPECT THAT BOUNDARY
INTERACTIONS WILL BE THE GREATEST FROM KSFB-KMCO-KISM AND SOME
STRONG STORMS ARE EXPECTED BUT ENDING BEFORE 00Z.

EXPECT MAINLY VFR OVERNIGHT BUT SOME STRATUS MAY DEVELOP LATE.
HAVE NOT INCLUDED ANY IN THE TAFS YET.

MON LOOKS LIKE ANOTHER ACTIVE DAY WITH VERY HIGH MOISTURE.
SHOWERS/STORMS WILL MARCH ACROSS THE PENINSULA FROM THE WEST COAST
THOUGH. THERE COULD BE SOME AFFECTING KLEE BEFORE 18Z BUT THE BULK
OF CONVECTION SHOULD BE IN THE 18-22Z TIME FRAME.

&&

.MARINE...THROUGH MONDAY THE SOUTHWEST FLOW WILL PICK UP AND THERE
MIGHT BE SOME 3-4 FOOT SEAS OUT 40-60NM. THE MAIN CONCERN WILL BE
STORMS THAT MOVE OFF THE MAINLAND IN THE AFTERNOON. RIGHT NOW IT
DOES NOT LOOK LIKE A SEA BREEZE WILL FORM...BUT A FEW STRONG
STORMS MAY STILL PUSH ACROSS THE COAST.

TUE-FRI...
PERSISTENT TROFING ALNG THE ERN SEABOARD WILL KEEP THE ATLC RIDGE
AXIS SUPPRESSED OVER THE S FL PENINSULA THRU MIDWEEK...RESULTING IN
A PREVAILING S/SW FLOW.  TIGHT PGRAD IN THE LOW LVLS TUE/TUE NIGHT
WILL SUPPORT A MODERATE TO FRESH SW BREEZE.  THE OFFSHORE COMPONENT
WILL LIMIT SEA HEIGHTS TO 1-2FT NEARSHORE AND 2-4FT OFFSHORE...BUT
ALSO WILL GENERATE CHOPPY SHORT PD WIND WAVES. PGRAD WILL RELAX
BY DAYBREAK WED AS A LARGE STORMS SYSTEM LIFTS INTO NEW ENGLAND
AND THE CANADIAN MARITIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  92  77  90 /  30  60  50  60
MCO  76  91  76  90 /  30  60  50  60
MLB  76  91  76  90 /  30  60  50  50
VRB  76  92  75  91 /  30  60  40  50
LEE  77  93  77  91 /  30  60  50  60
SFB  78  93  77  91 /  30  60  50  60
ORL  77  92  77  90 /  30  60  50  60
FPR  76  91  76  90 /  30  50  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER....BRAGAW
Hazardous weather outlook, Aug 22, 10:26 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...ADDED WATERSPOUT IMPACT
NATIONAL WEATHER SERVICE MELBOURNE FL
1126 AM EDT SUN AUG 22 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1126 AM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A VERY MOIST ATMOSPHERE WILL YIELD SCATTERED STRONG STORMS WITH
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AGAIN THIS AFTERNOON. THE
INITIAL FOCUS WILL BE ALONG THE EAST COAST SEA BREEZE DURING THE
EARLY TO MID AFTERNOON. STORMS WILL THEN PROPAGATE INLAND AND
AFFECT THE INTERIOR COUNTIES THROUGH LATE AFTERNOON OR EARLY
EVENING.

...FLOOD IMPACT...
SLOW STORM MOTION WILL ALLOW FOR TWO OR THREE INCHES OF RAINFALL
IN A SHORT PERIOD OF TIME. THESE HEAVY AMOUNTS WILL LEAD TO
TEMPORARY FLOODING OF STREETS AND OTHER POORLY DRAINED AREAS.

...EXCESSIVE HEAT IMPACT...
IT WILL STILL BE HOT AND HUMID BEFORE STORMS GET GOING...AND HEAT
INDICES WILL REACH NEAR 105. TO AVOID HEAT STRESS...REMEMBER TO
DRINK PLENTY OF FLUIDS BEFORE ENGAGING IN OUTDOOR ACTIVITIES AND
TAKE FREQUENT BREAKS IN THE SHADE.

...RIP CURRENT IMPACT...
A SMALL LONG PERIOD EASTERLY SWELL WILL RESULT IN AN ELEVATED
THREAT OF RIP CURRENTS. THE THREAT WILL BE HIGHEST THROUGH MID
AFTERNOON DUE TO TIDAL EFFECTS. ALWAYS ENTER THE SURF WITHIN
SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE IN THE OCEAN.

...WATERSPOUT IMPACT...
A VERY MOIST AIR MASS AND LIGHT WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE ARE CONDUCIVE FOR SHORT LIVED WATERSPOUTS ALONG THE
COAST. MARINERS SHOULD AVOID CLOUD LINES WHERE SHOWERS RAPIDLY
DEVELOP.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED TO SCATTERED STORMS WILL DEVELOP ALONG THE EAST COAST
SEA BREEZE IN THE EARLY TO MID AFTERNOON. A FEW MAY AFFECT THE
INTRACOASTAL WATERS WITH GUSTY OUTFLOW WINDS. STORMS WILL SHIFT
TOWARDS THE INTERIOR DURING THE LATE AFTERNOON AND EARLY EVENING.
THE MAIN HAZARD WILL BE GUSTY OUTFLOW WINDS TO 35 KNOTS AND
FREQUENT TO EXCESSIVE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST TO DEVELOP EACH
DAY ACROSS EAST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LASCODY

In the hours before

Special weather statement, Aug 22, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT SUN AUG 22 2010

FLZ041-044>046-222100-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
414 PM EDT SUN AUG 22 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER EXTREME EASTERN LAKE COUNTY...NORTH CENTRAL ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...EAST CENTRAL VOLUSIA COUNTY...

* UNTIL 500 PM EDT.

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
FROM DELAND TO NEAR DELTONA...EXTENDING SOUTHWARD TO FAIRVILLA
...MOVING SLOWLY SOUTHWEST AT AROUND 5 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE DE
BARY...CASSELBERRY...MAITLAND...GOLDENROD AND WEKIVA SPRINGS.

THESE STORMS ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

GUSTY WINDS UP TO 40 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND.

HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2903 8148 2900 8118 2899 8117 2852 8123
      2854 8152
TIME...MOT...LOC 2011Z 095DEG 6KT 2889 8126

SEDLOCK

The radar

The Melbourne radar (KMLB), 95 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
August 22, 4:00 PM EST
Where
Orange County, 1.98 mi SW of Isleworth
Injuries
0 direct, 2 indirect
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
28.453, -81.546

Frequent to excessive cloud to ground lightning erupted within a cluster of storms over western Orange County between 1530 and 1600 LST. During the next two hours, three homes in Windermere caught fire due to earlier lightning strikes. The first house, damaged by fire, was reported at 1644 LST. One fireman sustained minor indirect injuries due to smoke inhalation while fighting the fire. At 1652 LST, a fire was reported within a large estate home. The fire destroyed the home. A third house fire was reported nearby at 1740 LST and this home was damaged by fire. The following day, shortly before 0900 LST and 15 hours after the lightning storm, another estate home in Windermere caught fire and was destroyed. Fire officials believed that lightning from storms the previous afternoon struck the house and smoldered overnight. One fireman was treated for smoke inhalation while fighting this fire, an indirect, minor injury related to the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243546.